Patient Comments: Antiphospholipid Syndrome - Symptoms

What were your symptoms associated with antiphospholipid syndrome?

Comment from: Madasheck, 35-44 Male (Patient) Published: June 18

I had arthroscopic shoulder surgery a few months ago. About three days after surgery, I developed a sharp pain in my right calf that would not go away. Turned out to be a DVT behind my knee. Spent a week in the hospital for that and went home on a Sunday afternoon. Later that evening, I had pain in my right side and also had serious trouble breathing. Part of the DVT broke off and went to my right lung, and the pain was excruciating at times. I called 911 for myself. First blood test for antiphospholipid syndrome (APS) was positive. I just recently had a second blood test that also turned out positive for antiphospholipid syndrome (APS). My hematologist said that I will be on Coumadin/bloodthinners for years or the rest of my life. I am also uninsurable now at the age of 44.

Was this comment helpful?Yes
Comment from: Lew, 55-64 Male (Patient) Published: March 07

At 38 suffered a major heart attack, the doctors could not explain the causes as my arteries and veins were clear...something that mirrored my father's fatal heart attack. I then went on to have 2 'small' attacks followed by a couple of DVTs and then gangrene in my left toes. At the point that the doctors determined that I had a high chance of more ''events' they decided to insert a defibrillator into my chest, this is when my PT/INR started looking fluky with my clotting time being infinite (the APS negated the reagent used to make the blood clot at a known pace) and led to a trip to the hematologist and the discovery of my APS. I have since had a heart transplant and several TIAs. Symptomatically when I am having a 'flare up' I will feel physically ill (flu-like), experience burning muscle pains, fatigue and possible headaches.

Was this comment helpful?Yes
Comment from: Tiffany, 55-64 Female (Patient) Published: October 25

I was diagnosed with APS about 15 years ago. I was having significant migraines. I take aspirin and 200 mg of plaquenil a day and an aspirin. I am wondering if I should continue to take the plaquenil after all these years. The symptoms have subsided although I still get migraines, especially the auras. I do not have insurance or much money so I cannot go to a rheumatologist and I get my refills from a family doctor. If I stop taking plaquenil, do I have to wean myself off slowly? I have developed tinnitus and some hearing loss.

Was this comment helpful?Yes
Comment from: nanapat1, 65-74 Female (Patient) Published: August 12

I've had seven pregnancies with 3 live births, no one knew the reason, but later when I had a deep vein thrombosis my doctor sent me to a hematologist who identified antiphospholipid syndrome. Since then, I was put on coumadin for a year. Doctor thought it was okay to take me off, then I had breast cancer and during chemo had another blood clot - because 10 years had passed I was taken of coumadin after a year. Wound up with another blood clot, this time in heart, now on coumadin for life. But I'm doing well and still alive!

Was this comment helpful?Yes
Comment from: Concerned friend, 55-64 Male Published: April 27

My friend is in the hospital with catastrophic antiphospholipid antibody syndrome. He bled into his adrenal glands and retroperitoneal area. He then ended up with a large DVT because he was taken off of coumadin. He now has thrombocytopenia and is receiving platelets. The doctors said he was in renal failure once which he recovered from. He has been dehydrated a few times and very edematous. He has developed an infection at an IV site. He also received a number of blood transfusions for low blood counts. This hasn't even covered all of what he has gone through. He still is in the hospital and may be transferred to another facility.

Was this comment helpful?Yes
Comment from: Bella, 35-44 Male (Caregiver) Published: April 14

My dad has antiphospholipid syndrome, and the doctors put him on those warfarin tablets, but they caused his brain to bleed and he had a stroke. The doctors took him off warfarin and he recovered from this. About six months later he went into the hospital again. He had blood clots all through his lungs but they did a surgery on him to help prevent the clots. Then a few months after that he had a seizure because of the brain bleed, I'm guessing, and it damaged his back - he had cracked a vertebrate. He's unable to drive but is at home and still working. He's very lucky.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Antiphospholipid Syndrome - Cause Question: What was the cause of your antiphospholipid syndrome?
Antiphospholipid Syndrome - Effective Treatments Question: What kinds of treatment have been effective for your antiphospholipid syndrome?
Antiphospholipid Syndrome - Tests Question: Describe the tests you've had to detect antiphospholipid antibodies and antiphospholipid syndrome.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.